Oregon, 2009

Heavy Rain in Oregon, June 12, 2009

June 12, 2009 · NWS PDT · 1 event in 1 county or zone

An upper level low pressure area near the southwest Oregon Coast brought abundant moisture and unstable conditions.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

An upper level low pressure area near the southwest Oregon Coast brought abundant moisture and unstable conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 12, 2:25 PM PST, 20 minutes earlier.

Area forecast discussion, Jun 12, 2:25 PM PST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
325 PM PDT FRI JUN 12 2009

UPDATED AVIATION DISCUSSION

.SHORT TERM...TONIGHT THROUGH MONDAY...WEAK UPPER LOW OFF THE SW ORE
COAST WILL MEANDER VERY LITTLE OVER THE NEXT FEW DAYS. THIS WILL
MAINTAIN A PERSISTENT MOIST...SOMEWHAT UNSTABLE PATTERN OVER THE
REGION THROUGH MONDAY. DIURNALLY ENHANCED SHOWERS AND THUNDERSTORMS
CAN BE EXPECTED EACH OF THE NEXT THREE DAYS WITH THE MAIN EMPHASIS
SHIFTING TO SOUTHERN AND EASTERN AREAS WITH EACH PASSING DAY.
LOCALLY HEAVY RAIN IS A THREAT WITH ANY OF THE STORMS GIVEN VERY
LIGHT TROPOSPHERIC STEERING FLOW. SOME 1/4 TO 1/2 INCH HAIL IS ALSO
A POSSIBILITY DURING THE AFTERNOON AND EARLY EVENING BUT THE PATTERN
WONT BE CONDUCIVE TO MUCH MORE THAN THAT. CONSIDERED THE NEED FOR A
FLASH FLOOD WATCH FOR SATURDAY BUT SETUP DOES NOT LOOK FAVORABLE FOR
WIDESPREAD FLASH FLOODING. THIS SITUATION WILL NEED TO BE MONITORED
HOWEVER BECAUSE SOME URBAN/SMALL STREAM FLOODING IS LIKELY AT SOME
POINT WITH THIS SYSTEM GIVEN THE PERSISTENT RAINS. TEMPERATURES
THROUGH THE PERIOD WILL BE NEAR SEASONAL NORMS. 78

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY...MODELS ARE IN REASONABLE
AGREEMENT WITH A LOW PRESSURE SYSTEM DROPPING SOUTH INTO CENTRAL
CALIFORNIA AT THE START OF THE WEEK. THIS WILL KEEP MOST OF THE
REGION IN A DRIER SPLIT FLOW...HOWEVER A DISTURBANCE MAY ROTATE
NORTHWARD...BRINGING A CHANCE OF PRECIPITATION AND STORMS TO
NORTHEAST OREGON THROUGH THE MIDDLE OF THE WEEK. ON WEDNESDAY...THE
LOW WILL DROP FURTHER SOUTH AND THE AREA WILL BE UNDER A WESTERLY TO
NORTHWESTERLY FLOW. THE MODELS BEGIN TO DIFFER AT THIS POINT...WITH
THE GFS KEEPING A WEAK TROUGH TO THE NORTH AND A RIDGE OUT IN THE
EASTERN PACIFIC. THE EUROPEAN MODEL BRINGS A STRONGER TROUGH THROUGH
THE PACIFIC NORTHWEST AND KEEPS THE RIDGE OF HIGH PRESSURE IN THE
EAST PACIFIC. WITH UNCERTAINTY IN THE TROUGH STRENGTH...HAVE KEPT A
SLIGHT CHANCE OF SHOWERS FOR THE NORTHEAST OREGON MOUNTAINS AND
ALONG THE WASHINGTON CASCADES THROUGH THE END OF THE WEEK AS
DISTURBANCES PASS THROUGH THE FLOW. DMH

&&

.AVIATION...00Z TAFS...SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE ACROSS THE REGION THIS AFTERNOON. THESE STORMS WILL BE IN
THE VICINITY OF KALW...KPDT AND KRDM. A FEW SHOWERS MAY AFFECT KPSC
AND KYKM THIS EVENING AS STORMS DRIFT NORTHWARD INTO THE COLUMBIA
BASIN. THE STRONGER STORMS IN CENTRAL OREGON...NORTHEAST OREGON AND
NEAR THE WASHINGTON CASCADES WILL SEE HEAVY RAIN...SMALL HAIL AND
GUSTY WINDS. MVFR CONDITIONS ARE POSSIBLE AS CEILINGS LOWER
TEMPORARILY UNDER THE HEAVIER SHOWERS THIS EVENING. STORMS WILL
DISSIPATE AFTER SUNSET WITH SOME SHOWERS LINGERING TONIGHT. SURFACE
WINDS WILL BE UNDER 15 KTS EXCEPT NEAR THUNDERSTORMS. DMH

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  55  81  59  78 /  40  30  40  30
ALW  59  83  60  81 /  40  30  40  30
PSC  59  88  61  86 /  20  20  30  20
YKM  58  83  59  82 /  20  20  30  10
HRI  56  85  61  83 /  30  20  40  20
ELN  57  84  59  82 /  20  20  30  10
RDM  47  74  50  73 /  60  60  60  30
LGD  50  75  55  72 /  60  50  60  40
GCD  48  72  52  71 /  60  60  60  40
DLS  60  83  61  80 /  40  30  40  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
SATURDAY : GREEN
SUNDAY : GREEN
MONDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

78/84/84
Hazardous weather outlook, Jun 12, 5:04 AM PST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
604 AM PDT FRI JUN 12 2009

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-131245-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
604 AM PDT FRI JUN 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAIN
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS OF
     WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA RIVER
     GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON, GRANDE
     RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS
     OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE
     MOUNTAINS OF OREGON, NORTHERN WHEELER AND SOUTHERN GILLIAM
     COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS

THUNDERSTORMS
     KITTITAS VALLEY, YAKIMA VALLEY, LOWER COLUMBIA BASIN OF
     WASHINGTON, LOWER COLUMBIA BASIN OF OREGON, WALLOWA COUNTY

A PERSISTENT MOIST AND UNSTABLE FLOW ALOFT WILL RESULT IN DAILY
DEVELOPMENT OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.
SOME OF THE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL AMOUNTS WHICH
MAY LEAD TO RISING WATER LEVELS ON SMALL RIVERS AND STREAMS.
ADDITIONALLY, URBAN FLOODING IS POSSIBLE, PARTICULARLY ACROSS
CENTRAL OREGON. PERSONS LIVING OR TRAVELING NEAR RIVERS AND STREAMS
ARE URGED TO KEEP ALERT TO THE LATEST WEATHER STATEMENTS FROM THE
NATIONAL WEATHER SERVICE AND FOR POSSIBLE RAPID RISES OF WATER
LEVELS AS WELL AS ACROSS ROADWAYS, UNDERPASSES, AND DRY STREAM BEDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAVY RAIN SATURDAY
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS OF
     WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA RIVER
     GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON, GRANDE
     RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS
     OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE
     MOUNTAINS OF OREGON, NORTHERN WHEELER AND SOUTHERN GILLIAM
     COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS

THUNDERSTORMS SATURDAY
     KITTITAS VALLEY, YAKIMA VALLEY, LOWER COLUMBIA BASIN OF
     WASHINGTON, LOWER COLUMBIA BASIN OF OREGON, WALLOWA COUNTY

THUNDERSTORMS SUNDAY
     LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE
     MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, NORTH
     CENTRAL OREGON, CENTRAL OREGON, LOWER COLUMBIA BASIN OF
     OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE
     BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
     SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND
     SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

THUNDERSTORMS MONDAY
     NORTHWEST BLUE MOUNTAINS, GRANDE RONDE VALLEY, WALLOWA COUNTY,
     NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF
     OREGON, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS

THUNDERSTORMS TUESDAY
     GRANDE RONDE VALLEY, WALLOWA COUNTY

CONTINUED THUNDERSTORMS WILL OCCUR MAINLY DURING THE AFTERNOON AND
EVENING PERIODS. STORMS WILL BE SLOW MOVING WITH LOCALLY INTENSE
RAINFALL POSSIBLE. STORMS ON SATURDAY HAVE HIGHEST POTENTIAL TO
RESULT IN URBAN STREET FLOODING, FLASH FLOODING OF STREAMS AND
WASHES, OR DEBRIS FLOWS. AREAS MOST SUSCEPTIBLE ON SATURDAY WILL BE
THOSE WHERE HEAVY RAINFALL IS RECEIVED TODAY. ADDITIONALLY, SMALL
HAIL AND FREQUENT LIGHTNING IS POSSIBLE EACH DAY. PLEASE CONTINUE TO
MONITOR THE LATEST PRODUCTS FROM THE NATIONAL WEATHER SERVICE OR
YOUR LOCAL MEDIA OUTLET AS STATEMENTS ARE ISSUED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

In the hours before

Local storm report, Jun 12, 1:58 PM PST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
258 PM PDT FRI JUN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 PM     HAIL             12 SE DAYTON            46.19N 117.80W
06/12/2009  E0.50 INCH       COLUMBIA           WA   PUBLIC

            MARBLE SIZE HAIL REPORTED JUST SOUTHEAST OF DAYTON.

&&

DWEBER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Deschutes

When
June 12, 2:45 PM PST to 3:33 PM PST
Where
Deschutes County, 1 mi W of Redmond to 3 mi NNE of Sisters
Reported by
Trained Spotter
Coordinates
44.280, -121.190

Rainfall rates of 1/4 inch in 5 minutes with a total of 1.30 inches.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164985.